DEAR DR. DONOHUE: My nose drains so badly when eating that I have to blow it twice before I finish the meal. It’s especially disturbing if I eat something warm or steaming. I was given a nasal spray, but it hasn’t worked as well as I would like. – S.I.
ANSWER: Your condition has a name: gustatory rhinorrhea – a runny nose upon eating. Physically hot foods or spicy foods often trigger it. The spray you mentioned often works well. Astelin nasal spray is an antihistamine that is used before eating that sometimes can control the dripping. So can Flonase intranasal spray, a cortisone product.
DEAR DR. DONOHUE: I was diagnosed with a urinary tract infection, and I took antibiotics for a couple of months. I went back to the doctor and tested negative on two occasions, but I still had symptoms of an infection. I have been on an antibiotic, once a day, ever since. I am completely at a loss to know what to do next. Can you offer any suggestions? – J.T.
ANSWER: It’s not normal to stay on antibiotics for as lengthy a time as you have been on them for a urinary tract infection. It’s next to impossible to have a urinary tract infection if the lab cannot substantiate that there is an infection. Ask your doctor if you can go off all antibiotics and then have a microscopic exam of your urine and have the urine cultured for bacteria.
Conditions other than infection can produce symptoms similar to those of an infection – painful and frequent urination. Interstitial cystitis is such a condition. The woman (less often a man) spends much of the day and night dashing to the bathroom to empty her bladder. She does this with urgency to avoid losing urine control. It’s something that disrupts life.
A specialist can view the bladder with a scope to see if there are changes of the bladder lining that are consistent with interstitial cystitis.
Treatment is not with antibiotics. It’s not an infection. A number of other medications are used.
If you haven’t gotten a definitive diagnosis soon, I’d recommend you see a urologist or a gynecological urologist.
The booklet on urinary tract infections provides a summary of typical signs and symptoms and the appropriate treatment. Readers can order a copy by writing: Dr. Donohue – No. 1204W, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. DONOHUE: I want to ask you about my thyroid. I started to take thyroid medicine for hypothyroidism in 1997 and still take it every morning. My blood tests indicate I am taking the correct dose. How long do I take this medicine? Is it safe? – E.A.
ANSWER: You take thyroid hormone because your thyroid gland doesn’t produce enough of it. You are hypothyroid – low in thyroid hormone. Usually this is a lifelong condition, and taking the medicine is only supplying your body with something it needs. It’s safe to take forever.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.
© 2013 North America Synd., Inc. All Rights Reserved